Michigan, 2019

Ice Storm and Winter Storm in Michigan, February 4, 2019

February 4, 2019 · NWS MQT · 16 events in 15 counties and zones

A strong winter storm tracking through the Upper Great Lakes dropped significant ice accumulation across much of Upper Michigan on the 4th. As a result, schools were closed throughout Upper Michigan on the 4th.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A strong winter storm tracking through the Upper Great Lakes dropped significant ice accumulation across much of Upper Michigan on the 4th. As a result, schools were closed throughout Upper Michigan on the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 4, 12:09 AM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Feb 4, 12:09 AM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1209 AM EST Mon Feb 4 2019

.SHORT TERM...(This evening through Monday)
Issued at 417 PM EST SUN FEB 3 2019

...SIGNIFICANT WINTER STORM EXPECTED LATE TONIGHT INTO MONDAY...

A very impactful and unusual (for this area) winter storm will
impact the area late tonight through Monday. Started headlines late
this evening or early tonight since freezing drizzle is expected
before the main event, which will lead to slippery conditions on
untreated surfaces. Available moisture and forcing with the
approaching system are quite impressive, resulting in moderate to
heavy precip along and NW of the surface low as it tracks across S-
central and eastern Upper MI.

The greatest difficulty and uncertainty with forecasting the system
comes from ptype over mainly the NW half of Upper MI. Most aspects
of the system are well agreed on, but how far NW to take the warm
nose is not. Some models want to push it NW into the Keweenaw while
others keep it along a line roughly from Ironwood to Marquette to
Grand Marais. Having limited confidence, have split the difference.
Kept the Winter Wx Advisory for the Keweenaw given mostly snow up to
6". For the Winter Storm warnings, those are for the combo of snow,
sleet and freezing rain, and also serves as a cushion in case the
warm nose goes farther N or S. 0.25-0.50 inches of ice are expected
in the Ice Storm Warning, with lesser amounts near Ironwood,
Menominee, and far northern Marquette County. Sleet is also
possible, especially farther N where the near surface cold layer
will be deeper and colder. The bulk of the precip with the event
will fall in a 6-12 hour window, earliest W and latest E. With the
intensity of the precipitation expected, it is typically less likely
to accumulate as much on radial surfaces such as power lines and
trees, with a forecast of generally up to 0.20 inches on those
surfaces. The full quarter to half inch amount would accumulate on
flat or larger surfaces. Therefore, the ice could end up being a
much larger impact from a transportation perspective than from power
line and tree damage. This magnitude of this icing event is highly
unusual for Upper Michigan, so impacts are a bit more difficult to
sort out. The key message is to be prepared in case power outages to
occur and avoid travel if at all possible.

Synoptic precip clears out from W to E later in the day Mon as LES
commences. The secondary hazard after precip ends is that temps will
plummet into the teens and single digits by late in the day, causing
a flash freeze of any wet snow or water. This could lead to
additional impacts depending on how roads are treated and handled.

.LONG TERM...(Monday night through Sunday)
Issued at 235 PM EST SUN FEB 3 2019

Upper air pattern consists of a 500 mb shortwave over the upper
Great Lakes and a trough and closed low on the west coast 00z Tue.
The trough in the west digs and moves into the Rockies by 00z Thu.
Cold air comes in for this forecast period with a quick transition
of freezing pcpn to snow Mon evening and then lake effect sets up
with some light snow for all of the cwa Tue night with 2 to 3 inches
expected. Overall, did not make too many changes to the going
forecast.

In the extended, GFS and ECMWF show a 500 mb trough over the western
high plains and northern plains 12z Thu with a ridge over the sern
U.S. This trough has another shot of cold arctic air with it. This
trough moves to the upper Great Lakes 12z Fri with the core of the
colder air moving off to the east on Sat as another deep trough
moves onto the west coast 12z Sat. This trough moves into the
western U.S. 12z Sun. Temperatures remain below normal for this
forecast period. A winter storm will move to the south on Wed night
through Thu night with our area being on the northern fringe of it.
Otherwise, lake effect snow showers will be the rule for this
forecast.
&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1209 AM EST MON FEB 4 2019

Freezing drizzle and freezing fog will continue into tonight at all
sites. Late tonight into Mon will see wintry precip move into the
area. At KIWD, mixed precip will turn to snow mid to late morning.
At KCMX, expect sleet initially changing to snow/blowing snow in the
afternoon. At KSAW, expect freezing rain, falling moderate to heavy
at times in the morning, then transitioning to snow late Mon
afternoon. Expect LIFR to IFR conditions tonight improving to mainly
IFR conditions Mon afternoon, and then possibly to MVFR at KSAW
later Mon evening as winds back nw and nw flow lake effect snow
pushes to the east.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 417 PM EST SUN FEB 3 2019

Winds stay below gales until Monday when northeasterly gales of 35
to 40 knots develop on the backside of a low moving through the
Upper Great Lakes. Gales subside by Tuesday morning. Where the lake
is ice free, heavy freezing spray will continue at times.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Storm Warning until 1 AM EST Tuesday for MIZ002-004-084.

  Ice Storm Warning until 10 PM EST this evening for MIZ007-014-
     085.

  Ice Storm Warning until 7 PM EST /6 PM CST/ this evening for
     MIZ005-006-011>013.

  Winter Weather Advisory until 1 AM EST Tuesday for MIZ001-003.

  Ice Storm Warning until 3 PM CST Monday for MIZ009-010.

Lake Superior...
  Heavy Freezing Spray Warning until 7 PM EST /6 PM CST/ Tuesday
     for LSZ162-240>244-249-250-263-264-266.

  Gale Warning from 7 AM this morning to 1 AM EST Tuesday for
     LSZ243-244-249-250-264-266.

  Gale Warning until 4 PM EST /3 PM CST/ this afternoon for LSZ162-
     240>242-263.

Lake Michigan...
None.
&&

SHORT TERM...Titus
LONG TERM...07
AVIATION...Voss
MARINE...Titus
Hazardous weather outlook, Feb 3, 3:23 PM EST, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
323 PM EST Sun Feb 3 2019

MIZ001>007-009>014-084-085-041300-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
323 PM EST Sun Feb 3 2019 /223 PM CST Sun Feb 3 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

A winter storm is expected to impact the region late tonight.
This storm will bring with it dangerous travel conditions due to
accumulating snow, sleet, and freezing rain. Moderate wet, dense
snow is expected over northwestern Upper Michigan, with freezing
rain resulting in significant ice accumulations east of a line
from Big Bay to Herman to Kenton to Marenisco. See the latest
winter weather message for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A winter storm is expected to impact the region into Monday
evening. This storm will bring with it dangerous travel
conditions due to accumulating snow, sleet, and freezing rain.
Moderate wet, dense snow is expected over northwestern Upper
Michigan, with freezing rain resulting in significant ice
accumulations east of a line from Big Bay to Herman to Kenton to
Marenisco. See the latest winter weather message for further
details.

Blowing snow along the Lake Superior shoreline Monday night into
Tuesday morning will cause reduced visibilities at times.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit reports of snow or ice
accumulations to the National Weather Service via phone, on our
website, or through social media via Facebook or Twitter.

LSZ162-240>251-263>267-041300-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
323 PM EST Sun Feb 3 2019 /223 PM CST Sun Feb 3 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Heavy freezing spray is expected. Northeast gales to 35 knots are
expected across western Lake Superior late tonight. See the latest
marine weather message and Lake Superior forecast for further
details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heavy freezing spray is expected at times. Northeasterly to
northerly gales of 35 to 40 knots are expected Monday and Monday
night. See the latest marine weather message and open lake
forecast for details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-041300-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
323 PM EST Sun Feb 3 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

See the Lake Michigan forecast for details on any hazardous
weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

See the Lake Michigan forecast for details on any hazardous
weather.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 ice storm, 4 winter storm, 1 winter weather, 1 heavy rain. Local standard time, as filed.

Winter Storm, Southern Houghton

When
February 4, 3:00 AM EST to 2:00 PM EST
Where
Southern Houghton forecast zone
Reported by
Mesonet
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

An estimated tenth to one quarter inch of ice and sleet accumulation occurred across southern Houghton County on the 4th. Schools throughout the county were closed on the 4th due to the ice and sleet and slippery conditions.

Winter Storm, Baraga

When
February 4, 3:00 AM EST to 2:30 PM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Two tenths to four tenths of an inch of ice and sleet accumulation occurred across Baraga County on the 4th. Schools throughout the county were closed on the 4th due to the ice and sleet and slippery conditions.

Winter Storm, Ontonagon

When
February 4, 3:00 AM EST to 2:00 PM EST
Where
Ontonagon forecast zone
Reported by
Mesonet
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

An estimated tenth to two tenths of an inch of ice and sleet accumulation occurred across Ontonagon County on the 4th. Schools throughout the county were closed on the 4th due to the ice and sleet and slippery conditions.

Winter Weather, Northern Houghton

When
February 4, 3:00 AM EST to 12:00 PM EST
Where
Northern Houghton forecast zone
Reported by
Social Media
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

There was a public report of one inch of sleet followed by four inches of snowfall in Jacobsville. Start times for schools across northern Houghton County were delayed two hours due to the hazardous winter weather.

Ice Storm, Iron

When
February 4, 3:00 AM CST to 2:00 PM CST
Where
Iron forecast zone
Property damage
$2,000
Reported by
COOP Observer
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

The observer at Amasa measured a quarter-inch to one half inch of accumulation of ice during the storm. Iron County Dispatch reported icy roads and tree damage from the storm. Schools were closed throughout the county.

Ice Storm, Gogebic

When
February 4, 3:00 AM CST to 1:00 PM CST
Where
Gogebic forecast zone
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Observers at Ironwood and Watersmeet reported a quarter of an inch of ice accumulation. Schools throughout the county were closed on the 4th due to the ice and slippery conditions.

Ice Storm, Menominee

When
February 4, 3:00 AM CST to 1:00 PM CST
Where
Menominee forecast zone
Reported by
Mesonet
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

An estimated one tenth to one quarter inch of ice accumulation occurred across Menominee County on the morning of the 4th. Schools throughout the county were closed on the 4th due to the ice and slippery conditions.

Ice Storm, Dickinson

When
February 4, 3:00 AM CST to 1:00 PM CST
Where
Dickinson forecast zone
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

One quarter to one half inch of ice accumulation occurred across Dickinson County on the morning of the 4th. The ice caused tree damage and power outages across the county which impacted hundreds of Wisconsin Electric customers from Iron Mountain to Ralph. Numerous accidents were also reported by law enforcement. Schools throughout the county were closed on the 4th due to the impacts from the ice accumulation.

Ice Storm, Marquette

When
February 4, 4:00 AM EST to 3:00 PM EST
Where
Marquette forecast zone
Property damage
$30,000
Reported by
NWS Employee
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

One quarter to three quarters of an inch of ice accumulation occurred across Marquette County on the morning of the 4th causing tree damage and power outages across the county. Schools throughout the county were closed on the 4th due to the ice and slippery conditions.

Winter Storm, Keweenaw

When
February 4, 4:00 AM EST to 4:00 PM EST
Where
Keweenaw forecast zone
Reported by
Social Media
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

There was a public report of eight inches of wet snow in 12 hours at Copper Harbor. Start times for Keweenaw County Schools were delayed two hours due to the heavy snow.

Ice Storm, Alger

When
February 4, 4:30 AM EST to 3:00 PM EST
Where
Alger forecast zone
Reported by
Mesonet
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Up to one quarter inch of ice accumulation occurred across Alger County on the 4th. Schools throughout the county were closed on the 4th due to the ice and slippery conditions.

Ice Storm, Delta

When
February 4, 5:00 AM EST to 3:00 PM EST
Where
Delta forecast zone
Reported by
Mesonet
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

An estimated tenth to one quarter inch of ice accumulation occurred across Delta County on the morning of the 4th. Schools throughout the county were closed on the 4th due to the ice and slippery conditions.

Ice Storm, Northern Schoolcraft

When
February 4, 5:00 AM EST to 4:00 PM EST
Where
Northern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Up to one quarter inch of ice accumulation occurred across northern Schoolcraft County on the 4th. Schools throughout the county were closed on the 4th due to the ice and slippery conditions.

Ice Storm, Southern Schoolcraft

When
February 4, 5:00 AM EST to 4:00 PM EST
Where
Southern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Up to one quarter inch of ice accumulation occurred across southern Schoolcraft County on the 4th. Schools throughout the county were closed on the 4th due to the ice and slippery conditions.

Heavy Rain, Marquette

When
February 4, 5:00 AM EST to 1:00 PM EST
Where
Marquette County, 1.37 mi SW of Marquette
Reported by
NWS Employee
Coordinates
46.538, -87.403

Heavy rain occurring at times during the ice storm event caused minor flooding of streets in the Marquette area from late morning to early afternoon on the 4th.

Ice Storm, Luce

When
February 4, 6:00 AM EST to 4:00 PM EST
Where
Luce forecast zone
Reported by
Mesonet
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Up to one quarter inch of ice accumulation occurred across Luce County on the 4th. Schools throughout the county were closed on the 4th due to the ice and slippery conditions.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805876, 805877, 805878, 805880, 805863, 805865, 805868, 805870, 805872, 805879, 805871, 805866, 805873, 805874, 806099, 805875.